Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 57, NWS Twin Cities, MN

July 11, 2020Freeborn County, Steele County, Waseca County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 11, 2020, 4:05 PM CDT for Freeborn County, Steele County, Waseca County, Minnesota. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2020, 4:05 PM CDT (21:05 UTC)
Expired
Jul 11, 2020, 5:00 PM CDT
In force
55 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Freeborn County, MN, Steele County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 122 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 4:18 PM CDTTSTM WND GST 521 S Lemond, MNRELAYED THROUGH COUNTY WARNING POINT.
Jul 11, 4:30 PM CDTTSTM WND DMGGeneva, MNTREE DAMAGE REPORTED. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 1:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

306 
WUUS53 KMPX 112105
SVRMPX
MNC047-147-161-112200-
/O.NEW.KMPX.SV.W.0057.200711T2105Z-200711T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
405 PM CDT Sat Jul 11 2020

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Freeborn County in south central Minnesota...
  Steele County in south central Minnesota...
  Southeastern Waseca County in south central Minnesota...

* Until 500 PM CDT.

* At 404 PM CDT, a severe thunderstorm was located near Hartland, or
  12 miles north of Albert Lea, moving southeast at 55 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Owatonna, Albert Lea, Waseca, Blooming Prairie, New Richland,
  Clarks Grove, Ellendale, Alden, Glenville, Geneva, Hartland and
  London.

This includes the following highways...
 Interstate 35 between mile markers 5 and 41.
 Interstate 90 between mile markers 143 and 173.
 U.S. Highway 14 between mile markers 159 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage across Blue Earth and Waseca counties. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in The Twin Cities.

&&

LAT...LON 4364 9365 4384 9365 4413 9349 4404 9304
      4350 9305 4350 9314
TIME...MOT...LOC 2104Z 304DEG 46KT 4383 9344 

HAIL...1.00IN
WIND...70MPH
 
$$

CTG
3 follow-up statements
168 
WWUS53 KMPX 112142
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
442 PM CDT Sat Jul 11 2020

MNC161-112152-
/O.CAN.KMPX.SV.W.0057.000000T0000Z-200711T2200Z/
Waseca MN-
442 PM CDT Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASECA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Minnesota.

LAT...LON 4364 9365 4374 9338 4399 9332 4394 9304
      4350 9305 4350 9314
TIME...MOT...LOC 2142Z 304DEG 46KT 4355 9288 

$$

MNC047-147-112200-
/O.CON.KMPX.SV.W.0057.000000T0000Z-200711T2200Z/
Freeborn MN-Steele MN-
442 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR FREEBORN AND SOUTHERN STEELE COUNTIES...

At 442 PM CDT, a severe thunderstorm was located near Rose Creek, or
9 miles southeast of Austin, moving southeast at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Albert Lea, Blooming Prairie, Clarks Grove, Ellendale, Alden,
Glenville, Geneva, London, Hollandale, Hayward, Conger and Myrtle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.

&&

LAT...LON 4364 9365 4374 9338 4399 9332 4394 9304
      4350 9305 4350 9314
TIME...MOT...LOC 2142Z 304DEG 46KT 4355 9288 

HAIL...1.00IN
WIND...70MPH
 
$$

CTG
157 
WWUS53 KMPX 112150
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
450 PM CDT Sat Jul 11 2020

MNC147-112200-
/O.CAN.KMPX.SV.W.0057.000000T0000Z-200711T2200Z/
Steele MN-
450 PM CDT Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STEELE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Minnesota.

LAT...LON 4350 9314 4357 9339 4358 9340 4366 9339
      4385 9335 4385 9305 4350 9305
TIME...MOT...LOC 2150Z 304DEG 46KT 4349 9275 

$$

MNC047-112200-
/O.CON.KMPX.SV.W.0057.000000T0000Z-200711T2200Z/
Freeborn MN-
450 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EASTERN FREEBORN COUNTY...

At 450 PM CDT, a severe thunderstorm was located near Stacyville, or
14 miles north of Osage, moving southeast at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Albert Lea, Clarks Grove, Glenville, Geneva, London, Hollandale,
Hayward, Myrtle and Albert Lea Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.

&&

LAT...LON 4350 9314 4357 9339 4358 9340 4366 9339
      4385 9335 4385 9305 4350 9305
TIME...MOT...LOC 2150Z 304DEG 46KT 4349 9275 

HAIL...1.00IN
WIND...70MPH
 
$$

CTG
724 
WWUS53 KMPX 112154
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
454 PM CDT Sat Jul 11 2020

MNC047-112203-
/O.EXP.KMPX.SV.W.0057.000000T0000Z-200711T2200Z/
Freeborn MN-
454 PM CDT Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FREEBORN COUNTY WILL
EXPIRE AT 500 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Minnesota.

LAT...LON 4350 9314 4357 9339 4358 9340 4366 9339
      4385 9335 4385 9305 4350 9305
TIME...MOT...LOC 2153Z 304DEG 46KT 4348 9272 

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:53 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 11, 3:53 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
353 PM CDT Sat Jul 11 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 336 PM CDT Sat Jul 11 2020

The risk for severe storms continues through the evening across
southern Minnesota. Earlier today a supercell produced large hail
across west central Minnesota, and now this supercell has merged
with a line. Deep layer shear remains around 40 to 50 kts, and the
cold pool has been established meaning the primary threat from
here on out is damaging wind. Low level shear and storm relative
helicity is low, so brief spinups may be possible along the line,
but they should not last long.

Looking ahead, these storms will exit the region this evening,
with a post frontal air mass of cooler and drier weather expected
on Sunday as high pressure builds across the region. Skies should
start off clear, but could see some afternoon fair weather cumulus
develop.

.LONG TERM...(Monday through Saturday)
Issued at 336 PM CDT Sat Jul 11 2020

An active weather patter will settle in for next week with zonal
flow and subtle shortwave troughs periodically moving across the
region. This will lead to several chances for showers and
thunderstorms next week. Most of the chances are low, but the
exception is Monday evening into Tuesday.

On Monday a surface trough will develop across western Minnesota,
and convergence along this trough will lead to convection. Deep
layer shear and MLCAPE values will support severe weather Monday
evening into Monday night, and SPC has a Day3 slight risk across
the region. This is certainly a time period to watch give the
strength of the upper level jet encroaching in from the west. The
rest of the forecast period has lower chances for storms and/or
severe weather.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 535 AM CDT Sat Jul 11 2020

A broken line of showers, and embedded thunderstorms, formed over
the past couple of hours across west central, southeast into
southeast Minnesota. These showers/storms should begin to
dissipate and move southeast of MKT/STC/MSP by 13-14z. Otherwise,
the main concern is redevelopment across west central Minnesota
before 18z. Confidence is still low on areal coverage of the
storms redeveloping this morning across west central Minnesota,
but high enough to warrant temporary periods of SHRA/TSRA from
RWF-MKT between 15-18z as timing looks good. Elsewhere, SHRA
looks reasonable until we have a better handle on coverage. RNH-
EAU have the least chance of any TSRA until this afternoon.

KMSP...

Areal coverage is not high enough to warrant anything more than
SHRA before 14z. Otherwise, redeveloping looks to be around 19-21z
but timing remains questionable and could linger after 23z. After
00z, VFR conditions will prevail.

/OUTLOOK FOR KMSP/

Sun...VFR. Wind N 5 kts.
Mon...VFR. TSRA likely late. Wind SE 10 kts.
Tue...Mainly VFR. Chc SHRA/TSRA. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...JRB
AVIATION...JLT
Hazardous weather outlook, Jul 11, 11:03 AM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1103 AM CDT Sat Jul 11 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121615-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1103 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Confidence increasing in scattered thunderstorms later this
morning through early evening. A few storms will likely produce
large hail and damaging wind, generally along and south of I-94.
SPC has expanded the Slight Risk of severe weather across that
area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rounds of thunderstorms are expected through next week. Some
severe weather is possible at times. There is a Slight Risk of
severe thunderstorms Monday night west of I-35 and a Marginal
Risk east. Large hail, damaging winds, and heavy rainfall are the
main hazards, but a few tornadoes are also possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed, especially
locations south of I-94.

jrb

In the hours before

Local storm report, Jul 11, 2:39 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
239 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             1 S WINTHROP            44.53N 94.36W
07/11/2020  E1.00 INCH       SIBLEY             MN   LAW ENFORCEMENT

&&

JPC
Local storm report, Jul 11, 2:42 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
242 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             2 NE LAFAYETTE          44.47N 94.36W
07/11/2020  E1.75 INCH       SIBLEY             MN   AMATEUR RADIO

&&

MKM
Local storm report, Jul 11, 3:12 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
312 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             3 NW NICOLLET           44.31N 94.23W
07/11/2020  E0.70 INCH       NICOLLET           MN   PUBLIC

            REPORTED VIA TWITTER.

&&

MKM
Local storm report, Jul 11, 3:31 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
331 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND GST     4 NNW EAGLE LAKE        44.22N 93.92W
07/11/2020  M58 MPH          BLUE EARTH         MN   AWOS

            50KT WIND GUST MEASURED AT MANKATO REGIONAL
            AIRPORT OBSERVATION PLATFORM.

&&

JPC
Local storm report, Jul 11, 3:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
334 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     3 W NICOLLET            44.28N 94.25W
07/11/2020                   NICOLLET           MN   AMATEUR RADIO

            ROAD SIGN DAMAGE AND ROOF DAMAGE REPORTED
            ALONG HWY 14 THREE MILES WEST OF NICOLLET.
            TIME ESTIMATED.

&&

MKM
Local storm report, Jul 11, 3:54 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
354 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             FAIRMONT                43.66N 94.46W
07/11/2020  E1.00 INCH       MARTIN             MN   PUBLIC

            REPORTED VIA TWITTER ON NORTH SIDE OF
            FAIRMONT ALONG I-90. INCLUDES PHOTO.

&&

MKM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:32 AM CDTSevere Thunderstorm WarningMPXSteele28 min
Jul 11, 10:43 AM CDTSpecial Weather StatementMPXDouglas, Pope, Stevens47 min
Jul 11, 11:17 AM CDTSevere Thunderstorm WarningMPXSwift43 min
Jul 11, 11:34 AM CDTSpecial Weather StatementMPXTodd56 min
Jul 11, 12:00 PM CDTSpecial Weather StatementMPXKandiyohi45 min
Jul 11, 12:32 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Renville58 min
Jul 11, 12:39 PM CDTSpecial Weather StatementMPXMeeker51 min
Jul 11, 12:57 PM CDTSpecial Weather StatementMPXTodd33 min
Jul 11, 1:05 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville, Sibley55 min
Jul 11, 1:20 PM CDTSevere Thunderstorm WarningMPXChippewa, Redwood, Renville, Yellow Medicine40 min
Jul 11, 1:28 PM CDTSevere Thunderstorm WarningMPXRedwood47 min
Jul 11, 1:48 PM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley57 min
Jul 11, 2:01 PM CDTSpecial Weather StatementMPXPope44 min
Jul 11, 2:15 PM CDTSevere Thunderstorm WarningMPXPope45 min
Jul 11, 2:20 PM CDTSevere Thunderstorm WarningMPXMartin40 min
Jul 11, 2:23 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley52 min
Jul 11, 2:42 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet33 min
Jul 11, 2:57 PM CDTSevere Thunderstorm WarningMPXMartin, Watonwan48 min
Jul 11, 3:03 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Le Sueur, Nicollet42 min
Jul 11, 3:10 PM CDTTornado WarningMPXBlue Earth, Nicollet20 min
Jul 11, 3:26 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin49 min
Jul 11, 3:32 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Freeborn, Steele, Waseca43 min
Jul 11, 4:17 PM CDTSpecial Weather StatementMPXFaribault58 min
Jul 11, 4:35 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn25 min
Jul 11, 6:16 PM CDTSpecial Weather StatementMPXHennepin59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.